MAUDE Adverse Event Report: BIOMERIEUX INC. VITEK® 2 AST-GN69 TEST KIT

BIOMERIEUX INC. VITEK® 2 AST-GN69 TEST KIT
Catalog Number 413400
Medical Device Problem Code Incorrect Or Inadequate Test Results (2456)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Type of Reportable Event Malfunction
Event or Problem Description
A customer in the united states reported the occurrence of false resistant ertapenem results for cephalosporins in association with the vitek® 2 ast-gn69 test kit.Advanced expert system (aes) found cre (carbapenem-resistant enterobacteriaceae) phenotypes.Testing via offline cre test was negative for cre phenotype.The customer stated they are using test kits on the affected lot list associated with field corrective action fsca-3445 (vitek 2 card pouch integrity), and stated the laboratory technicians are likely not inspecting the card pouches prior to use.The customer stated retesting obtained a more susceptible result.Amended reports were sent to the treating physician; delay >24 hours.The customer (medical director) preferred to not comply with biomérieux's request for lab reports; they stated they believe the issue to be resolved.In addition, the samples were from urinary tract infections (uti) successfully treated with other antibiotics.The customer indicated there was no adverse impact to any patient's state of health.Culture submittal has been requested by biomérieux for internal investigation.Biomérieux investigation will be initiated.
 
Additional Manufacturer Narrative
A biomérieux investigation was performed.The investigation was initiated in response to customer complaints reporting holes in the white card pouches of some cards at the stitch seam.The root cause of the defect was linked to the design of the wheel that applies the stitch seal to the pouch.On (b)(6) 2017, the stitch wheels with a new design were installed that resolved the issue.There are no documented studies to indicate which substrates are moisture sensitive in the vitek® 2 id cards and what type of atypical reactions these may cause.However, the id algorithm generally allows two (2) atypical reactions and will still give an identification with a high degree of confidence.The knowledge bases are designed to account for both typical and atypical strains so an aberrant reaction should have low impact on identification results.For gn & gp, a kinetic algorithm is used, which means that identifications are attempted every 15 minutes starting at 2 hours.A kinetic algorithm does not necessarily use all the tests on the card to make an identification, which also reduces the impact of an atypical result for these two cards.Urea has shown some sensitivity to moisture by giving a false positive reaction.Therefore, data analysis was performed where the urea well (ure) results stored in the knowledge base for all test isolates were forced to be initial value positive to evaluate a worst case scenario.Five (5) out of the seven (7) id cards (anc, gn, gp, nh and yst) were evaluated.Cbc was not manufactured in the white webbing during 12sep2016 and 17mar2017 and bcl does not contain ure.The results show that all but one (1) card gave 95% identification agreement between the knowledge bases in vitek® 2 7.01 software and the knowledge bases, which were altered to give all ure positive results.The id card that did not meet the 95% agreement rate was anc at 92.8% with ci (92.2%, 93.5%).Based on this analysis, gn, gp, yst and nh show no significant impact on performance when ure is forced positive.Anc did not meet the criteria but is within 2.2% of meeting it.The antimicrobials most affected by moisture include the beta-lactams, primarily carbapenems and penicillins, and some cephalosporins, but not all cephalosporins are affected the same.Beta-lactams are more sensitive in general to moisture, due to their structure.The main degradation is hydrolysis, which means a molecule of beta-lactam reacts with a molecule of water.Other main antimicrobial classes, such as fluoroquinolones, or aminoglycosides, are not considered moisture sensitive.Macrolides generally are not moisture sensitive, but erythromycin is.Also affected by moisture is nitrofurantoin (furanes class), and clavulanic acid (a beta-lactamase inhibitor, used in combination with a penicillin, or in combination with cephalosporins, as in the case of the esbl test).The moisture will tend to degrade the antimicrobial, so the effect is less antimicrobial available in the vitek® 2 well, and therefore, the expected effect on results would be elevated mics, or false resistance.One exception would be the esbl test, which could be falsely negative, if the clavulanic acid was degraded due to moisture.For ast-gn cards, at least one carbapenem would be included in the card configuration, and the card would likely include a penicillin, and multiple cephalosporins.For ast-gp cards, the card configuration would usually include at least one penicillin, usually oxacillin, and usually nitrofurantoin.The expected result of tears/holes in the pouch due to the previous stitch seal would be moisture degradation of the antimicrobials, thereby elevating the mics, or causing false resistance.If mics were elevated enough to change the interpretation of the result from s to i, or i to r, or s to r, then the risk is that an antimicrobial that may have been a first line therapy may not be used.If this occurred for multiple antimicrobials, several that may have been candidates for therapy may be excluded.The exception to the false resistance or elevated mics would be the esbl test, which could be falsely negative.This test is primarily used for epidemiology purposes, or infection control, and not necessarily for treatment.Field safety corrective action (fsca) 3445 was issued on 19apr2017 to impacted biomérieux subsidiaries and distributors to notify customers of this issue.

Brand Name
VITEK® 2 AST-GN69 TEST KIT
Common Device Name
VITEK® 2 AST-GN69 TEST KIT
Manufacturer (Section D)
BIOMERIEUX INC.
595 anglum road
saint louis MO 63042
MDR Report Key7167270
Report Number1950204-2018-00009
Device Sequence Number16617037
Product Code LON
UDI-Device Identifier03573026398460
UDI-Public03573026398460
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
K043230
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Health Professional
Remedial Action Inspection
Type of Report Initial,Followup
Report Date (Section B) 01/09/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/08/2018
Device Catalogue Number413400
Device Lot Number5890286103
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 12/26/2017
Supplement Date Received by Manufacturer01/04/2018
Initial Report FDA Received Date01/05/2018
Supplement Report FDA Received Date01/09/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1